Hail, Pend Oreille
- When
- June 23, 8:10 AM PST to 8:16 AM PST
- Where
- Pend Oreille County, 2.12 mi NNW of Lost Creek
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.650, -117.360
A deep area of low pressure just off the Washington Coast sent a pair of shortwave disturbances into the Inland Northwest on June 23rd. The first wave tracked through northeastern Washington during the morning hours and a second arrived into southeastern Washington during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A deep area of low pressure just off the Washington Coast sent a pair of shortwave disturbances into the Inland Northwest on June 23rd. The first wave tracked through northeastern Washington during the morning hours and a second arrived into southeastern Washington during the late afternoon. Each piece of mid-level energy encountered a very moist and unstable air mass in place resulting in scattered thunderstorms, some which reached severe limits. Large hail was the main threat with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 23, 8:04 AM PST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 904 AM PDT Sat Jun 23 2012 .SYNOPSIS... Showers and thunderstorms are expected over the Pacific Northwest and northern Rockies again today and tonight. Some of the thunderstorms could be strong and capable of producing heavy rain and gusty winds. Showers should be more scattered on Sunday and Monday, and mainly limited to the mountainous areas of the Inland Northwest. There is a good chance that Tuesday will be cool, rainy and breezy as a vigorous low pressure system moves through the region. A warming and drying trend is likely Wednesday through Saturday. && .DISCUSSION... Update to the morning forecast. Showers/thunderstorms are developing over the Panhandle and northeast WA in response to yet another short wave rotating around the large offshore low. This convection should be limited to east of a line from Omak to Walla Walla this morning. Much of this elevated activity should rotate northward into southern BC by this afternoon. Then the surface- based convection will likely initiate in the same area this afternoon. Models continue to point to this area as the best potential for strong storms. SPC is placing the slight risk area in northwest MT and ultimately all of the cloud cover may be the main limiting factor for our area. Will continue to monitor this as the day wears on. The high precipitable water values in this area will lead to very heavy rain with these storms. RJ && .AVIATION... 12Z TAFS: A broad low, a disturbance coming up from the south this afternoon and increasing instability will bring scattered showers and a chance of thunderstorms to the TAF sites. Chances will begin toward mid to late morning and become more likely in the afternoon and evening. Storms that pass near or over a TAF sites will have the potential for gusty/erratic winds, heavy downpours and small hail. VFR conditions are expected at most locations; however a low level easterly flow into the Cascades is expected to keep MVFR ceiling around KEAT this morning. Also, some MVFR conditions are possible in heavier storms. After 00-03z tonight the threat of showers and thunderstorms are expected to wane. Another disturbance coming up from the south will bring more shower chances from the south; however the best threat is expected to be after 12Z Sunday. /J. Cote' && .PRELIMINARY POINT TEMPS/POPS... Spokane 70 55 76 53 81 53 / 70 60 30 10 10 30 Coeur d'Alene 69 55 75 53 82 51 / 80 70 30 10 10 40 Pullman 70 52 76 51 79 51 / 60 60 20 10 10 50 Lewiston 78 58 83 57 84 59 / 60 40 10 10 10 40 Colville 70 53 76 51 85 53 / 80 70 40 10 10 30 Sandpoint 67 53 73 49 80 50 / 80 80 40 20 20 40 Kellogg 68 51 75 52 81 50 / 80 70 50 20 20 50 Moses Lake 75 54 80 52 83 55 / 50 20 10 0 10 30 Wenatchee 71 53 77 54 81 55 / 50 30 20 0 0 30 Omak 72 51 79 49 83 55 / 70 50 20 10 10 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 626 AM PDT SAT JUN 23 2012 IDZ001>004-026-027-WAZ037-038-241330- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS- 626 AM PDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL HAIL...DANGEROUS LIGHTNING STRIKES...AND GUSTY WINDS. ISOLATED SEVERE STORMS ARE POSSIBLE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND STRONG WINDS. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE FLOODING ON CREEKS AND RIVERS ALREADY RUNNING HIGH. PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ042-241330- EAST SLOPES NORTHERN CASCADES- 626 AM PDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT THERE IS POTENTIAL FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL AND SMALL HAIL. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE FLOODING ON CREEKS AND RIVERS ALREADY RUNNING HIGH. PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ031>036-041-043-044-241330- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 626 AM PDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON... NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL HAIL...AND GUSTY WINDS. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE RISES ON CREEKS AND STREAMS. PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Spokane radar (KOTX), 110 km away, was scanning. The volume nearest the first event began at 16:09 UTC.
12 hail. Local standard time, as filed.
Spotter reported a quarter inch of rainfall in thirty minutes.
Spotter reported nickel to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386482, 386483, 386484, 386485, 386486, 386481, 386488, 386489, 386487, 386490, 386491, 386492.